Alabama, 2009

Flash Flooding in Alabama, June 4, 2009

June 4, 2009 · NWS BMX · 2 events in 1 county or zone

Slow moving thunderstorms with very heavy rain led to flash flooding in parts of Lamar County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Slow moving thunderstorms with very heavy rain led to flash flooding in parts of Lamar County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 4, 2:28 PM CST, 17 minutes earlier.

Area forecast discussion, Jun 4, 2:28 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT THU JUN 4 2009

.DISCUSSION...

LOOKING AT RADAR AND SATELLITE...THE LOW PRESSURE CENTER THAT HAS
BEEN MOVING ACROSS SOUTHEASTERN ALABAMA IS FINALLY MOVING INTO
GEORGIA...WITH THE SECONDARY LOW PRESSURE SYSTEM STILL APPROACHING
THE AREA FROM THE WEST. WIDESPREAD SHOWERS WITH A FEW EMBEDDED
STORMS WILL CONTINUE TO MOVE ACROSS THE SOUTHEASTERN COUNTIES
THROUGH THE AFTERNOON HOURS...IN ASSOCIATION WITH THE GULF LOW
PRESSURE SYSTEM. MEANWHILE...SCATTERED SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO DEVELOP ACROSS THE REST OF THE FORECAST AREA IN
RESPONSE TO THE FRONTAL SYSTEM TO OUR WEST. MODELS ARE STILL SHOWING
CAPE VALUES OF 2000+ J/KG AND LIFTED INDICES OF -2 TO -4...BUT WITH
PWS A LITTLE ON THE HIGH SIDE GOING TO CONTINUE WITH THE STRONG
WORDING IN THE HWO FOR THIS AFTERNOONS THUNDERSTORM ACTIVITY.

SKIES WILL BEGIN TO CLEAR AND RAIN CHEANCES WILL SLOWLY END FROM
WEST TO EAST ON FRIDAY AS THE FRONT MOVES THROUGH THE AREA. THERE
WONT BE A HUGE CHANGE IN TEMPS BEHIND THE FRONT. LOWS FRIDAY NIGHT
WILL ONLY BE A COUPLE OF DEGREES COOLER THAN TONIGHT...WITH HIGHS
STILL REACHING TO AROUND THE 80 DEGREE MARK...BUT IT WILL DEFINITELY
FEEL LESS HUMID FOR THOSE WHO WILL BE WORKING OUTDOORS.

THE WEEKEND LOOKS GREAT...WITH MOSTLY CLEAR SKIES AND DRY
CONDITIONS. TEMPERATURES WILL BE ON THE RISE...WITH HIGHS REACHING
TO AROUND 90 DEGREES BY SUNDAY AND LOWS IN THE MID TO UPPER 60S.
RAIN CHANCES WILL BE RE-INTRODUCED STARTING ON TUESDAY AS MOISTURE
BEGINS TO WORK BACK INTO THE REGION.

19

&&

.AVIATION...18Z TAF DISCUSSION.

SURFACE LOW WILL CONTINUE TO TRACK NORTHEAST AND THROUGH SOUTHEAST
ALABAMA THIS AFTERNOON. WIDESPREAD SHOWERS AND ISOLATED
THUNDERSTORMS WILL REVOLVE AROUND THE LOW AND AFFECT MGM AND TOI
THROUGH EARLY AFTERNOON. SHOWERS ARE MAINLY ISOLATED TO SCATTERED
ELSEWHERE. CEILINGS HAVE BEEN MVFR WITH ISOLATED DIPS IFR RANGE. AS
THE SURFACE LOW LIFTS OUT OF THE AREA...CEILINGS SHOULD STABILIZE
BETWEEN 2500 AND 3500 FT.

AS THE EVENING PROGRESSES...A COLD FRONT WILL SLOWLY PUSH INTO
WESTERN ALABAMA AIDING IN DEVELOPING ADDITIONAL SHOWERS AND
THUNDERSTORMS. 12Z MODELS ARE INDICATING A WET AND LOW OVERCAST
OVERNIGHT PERIOD WITH MOST LOCATIONS AT IFR OR LOWER AT SOME POINT
AFTER MIDNIGHT. SOME IMPROVEMENT WILL BE POSSIBLE LATE MORNING AS
THIS SYSTEMS EXITS THE STATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     60  79  59  87  63 /  60  40  10  10  10
ANNISTON    64  79  60  86  62 /  60  50  10  10  10
BIRMINGHAM  61  80  59  86  62 /  60  40  10  10  10
TUSCALOOSA  63  81  56  88  63 /  70  30  10  10  10
CALERA      63  80  59  86  62 /  70  40  10  10  10
AUBURN      63  80  62  86  63 /  60  50  20  20  10
MONTGOMERY  66  82  62  88  64 /  70  50  10  10  10
TROY        66  81  63  87  64 /  60  50  20  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07/07/07
Hazardous weather outlook, Jun 4, 11:35 AM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1235 PM CDT THU JUN 4 2009

ALZ011>015-017>050-051730-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1235 PM CDT THU JUN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WEAK FRONTAL SYSTEM WILL MOVE THROUGH THE AREA THIS EVENING
BRINGING WITH IT THE POTENTIAL FOR STRONG THUNDERSTORMS.  IN
ASSOCIATION WITH THESE STORMS WIND GUSTS TO 40 MPH WILL BE
POSSIBLE THROUGH SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

12/SIRMON

In the hours before

Special weather statement, Jun 4, 2:17 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT THU JUN 4 2009

ALZ012-042045-
LAMAR-
317 PM CDT THU JUN 4 2009

...SIGNIFICANT WEATHER ALERT FOR LAMAR COUNTY UNTIL 345 PM CDT...

AT 316 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM GUIN TO 7 MILES SOUTHEAST
OF CALEDONIA...MOVING SLOWLY EAST.

WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THESE STORMS.

PEOPLE IN LAMAR COUNTY...INCLUDING THE CITIES OF
BEAVERTON...CREWS...SULLIGENT...BEDFORD...VERNON AND BLOOMING
GROVE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

61

The radar

The Columbus AFB radar (KGWX), 29 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Lamar

When
June 4, 2:45 PM CST to 4:01 PM CST
Where
Lamar County, 0.53 mi NE of Beaverton to 0.64 mi NE of Beaverton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.934, -88.022

Eight inches of running water was reported over CR-49, in Beaverton.

Flash Flood, Lamar

When
June 4, 3:15 PM CST to 5:00 PM CST
Where
Lamar County, 0.79 mi E of Vernon to 0.46 mi NE of Vernon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.748, -88.106

Two feet of running water was reported over AL-18 West, one foot of running water was reported over AL-17, and eighteen inches of water was reported over CR-9, all in the city of Vernon.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179994, 179995.